Mathematical Analysis of a Model of River Channel Formation

  • J. I. Díaz
  • A. C. Fowler
  • A. I. Muñoz
  • E. Schiavi
Part of the Pageoph Topical Volumes book series (PTV)


The study of overland flow of water over an erodible sediment leads to a coupled model describing the evolution of the topographic elevation and the depth of the overland water film. The spatially uniform solution of this model is unstable, and this instability corresponds to the formation of rills, which in reality then grow and coalesce to form large-scale river channels. In this paper we consider the deduction and mathematical analysis of a deterministic model describing river channel formation and the evolution of its depth. The model involves a degenerate nonlinear parabolic equation (satisfied on the interior of the support of the solution) with a super-linear source term and a prescribed constant mass. We propose here a global formulation of the problem (formulated in the whole space, beyond the support of the solution) which allows us to show the existence of a solution and leads to a suitable numerical scheme for its approximation. A particular novelty of the model is that the evolving channel self-determines its own width, without the need to pose any extra conditions at the channel margin.

Key words

River models landscape evolution nonlinear parabolic equations free boundaries singular free boundary flux 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Benilan, P. (1978), Operateurs accretifs et semigroups dans les espaces L p, Functional Analysis and Numerical Analysis, France-Japan Seminar (H. Fujita, ed.), Japan Society for the Promotion of Science, Tokio, pp. 15–53.Google Scholar
  2. Birnir, B., Smith, T. R., AND Merchant, G. E. (2001), The scaling of fluvial landscapes. Comput. Geosci. 27, 1189–1216.CrossRefGoogle Scholar
  3. Caffarelli, L. A., Lederman, C., AND Wolanski, N. (1997), Pointwise and viscosity solutions for the limit of a two-phase parabolic singular perturbation problem, Indiana Univ. Math. J. 46(3), 719–740.CrossRefGoogle Scholar
  4. Caffarelli, L. A. AND Vázquez, J. L. (1995), A free-boundary problem for the heat equation arising inflame propagation, Trans. Amer. Math. Soc. 347(2), 411–441.CrossRefGoogle Scholar
  5. Díaz, J. I., Fowler, A. C., Muñoz, A. I., and Schiavi, E., Article in preparation.Google Scholar
  6. Díaz, J. I., Padial, J. F., AND Rakotoson, J. M. (2007), On some Bernouilli free boundary type problems for general elliptic operators, Proc. Roy. Soc. Edimburgh 137A, 895–911.Google Scholar
  7. Díaz, J. I. AND Vrabie, I. (1989), Proprietés de compacitéde l’opérateur de Green généralisépour l’équation des milieux poreux, Comptes Rendus Acad. Sciences, París 309, Série I, 221–223.Google Scholar
  8. Evans, L. C. AND Gariepy, R. F., Measure Theory and Fine Properties of Functions (Studies in Advanced Mathematics, CRC Press, Boca Raton, 1992).Google Scholar
  9. Fowler, A. C., Kopteva, N., AND Oakley, C. (2007), The formation of river channels, SIAM J. Appl. Math. 67, 1016–1040.CrossRefGoogle Scholar
  10. Howard, A. D. (1994), A detachment-limited model of drainage basin evolution, Water Resour. Res. 30, 2261–2285.CrossRefGoogle Scholar
  11. Izumi, N. AND Parker, G. (1995), Inception and channellization and drainage basin formation: Upstream-driven theory, J. Fluid Mech. 283, 341–363.CrossRefGoogle Scholar
  12. Izumi, N. AND Parker, G. (2000), Linear stability analysis of channel inception: Downstream-driven theory, J. Fluid Mech. 419, 239–262.CrossRefGoogle Scholar
  13. Kalashnikov, A. S. (1987), Some problems of the qualitative theory of second-order nonlinear degenerate parabolic equations, Uspekhi Mat. Nauk 42, 135–176.Google Scholar
  14. Kramer, S. AND Marder, M. (1992), Evolution of river networks, Phys. Rev. Lett. 68, 205–208.CrossRefGoogle Scholar
  15. Loewenherz, D. S. (1991), Stability and the initiation of channelized surface drainage: A reassessment of the short wavelength limit, J. Geophys. Res. 96, 8453–8464.CrossRefGoogle Scholar
  16. Loewenherz-Lawrence, D. S. (1994), Hydrodynamic description for advective sediment transport processes and rill initiation, Water Resour. Res. 30, 3203–3212.CrossRefGoogle Scholar
  17. Nazaret, B. (2001), Heat flow for extremal functions in some subcritical Sobolev inequalities, Appl. Anal. 80, 95–105.CrossRefGoogle Scholar
  18. Meyer-Peter, E. AND Müller, R. (1948), Formulas for bed-load transport, Proc. Int. Assoc. Hydraul. Res., 3rd Annual Conference, Stockholm, 39–64.Google Scholar
  19. Parker, G. (1978), Self-formed straight rivers with equilibrium banks and mobile bed, Part 1. The sand-silt river, J. Fluid Mech. 89, 109–125.CrossRefGoogle Scholar
  20. Samarski, A. A., Galaktionov, V. A., Kurdyumov, S. P., AND Mikhailov, A. P., Blow-up in quasilinear parabolic equations (Walter de Gruyter, Berlin, 1995).Google Scholar
  21. Smith, T. R., Birnir, B., AND Merchant, G. E. (1997), Towards an elementary theory of drainage basin evolution: II. A computational evaluation, Comput. Geosci. 23, 823–849.CrossRefGoogle Scholar
  22. Smith, T. R. AND Bretherton, F. P. (1972), Stability and the conservation of mass in drainage basin evolution, Water Resour. Res. 8, 11, 1506–1529.CrossRefGoogle Scholar
  23. Tucker, G. E. AND Slingerland, R. L. (1994), Erosional dynamics, flexural isostasy, and long-lived escarpments: A numerical modeling study, J. Geophys. Res. 99, 12.229–12.243.CrossRefGoogle Scholar
  24. Vrabie, I. I., Compactness Methods for Nonlinear Evolutions (Pitman Longman, London, 1987).Google Scholar
  25. Willgoose, G., Bras, R. L., AND Rodríguez-Iturbe, I. (1991), A coupled channel network growth and hillslope evolution model: I. Theory, Water Resour. Res. 27, 1671–1684.CrossRefGoogle Scholar

Copyright information

© Birkhäuser Verlag, Basel 2008

Authors and Affiliations

  • J. I. Díaz
    • 1
  • A. C. Fowler
    • 2
  • A. I. Muñoz
    • 3
  • E. Schiavi
    • 3
  1. 1.Departamento de Matemática AplicadaUniversidad Complutense de MadridMadridSpain
  2. 2.MACSI, Department of Mathematics and StatisticsUniversity of LimerickLimerickIreland
  3. 3.Departamento de Matemática AplicadaE.S.C.E.T. Universidad Rey Juan CarlosMóstoles, MadridSpain

Personalised recommendations